Alert archive / Kansas / Fire Weather Watches in 2021

Fire Weather Watch 6, NWS Dodge City, KS

March 27, 202127 counties in Kansas

NWS Dodge City, KS issued this fire weather watch at Mar 27, 2021, 1:52 PM CDT for 27 counties in Kansas. It took effect at Mar 29, 2021, 12:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 27, 2021, 1:52 PM CDT (18:52 UTC)
In effect from
Mar 29, 2021, 12:00 PM CDT
Expired
Mar 28, 2021, 12:04 PM CDT
In force
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

360 
WWUS83 KDDC 271852
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
152 PM CDT Sat Mar 27 2021

...Fire Danger Expected Monday Afternoon...

The combination of unseasonably warm temperatures and strong
southwest winds will increase the risk of wildfire spread Monday
afternoon and evening. 

KSZ043-044-061>063-074>077-084>087-281200-
/O.NEW.KDDC.FW.A.0006.210329T1800Z-210330T0000Z/
Scott-Lane-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-
Morton-Stevens-Seward-Meade-
152 PM CDT Sat Mar 27 2021 /1252 PM MDT Sat Mar 27 2021/

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 043...044...061...062...063...074...075...076...
077...084...085...086 AND 087...

The National Weather Service in Dodge City has issued a Fire
Weather Watch For wind and low relative humidity, which is in
effect from Monday afternoon through Monday evening.

* Affected Area...In Kansas...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 044 Lane...Fire Weather Zone 061 Hamilton...Fire 
  Weather Zone 062 Kearny...Fire Weather Zone 063 Finney...Fire 
  Weather Zone 074 Stanton...Fire Weather Zone 075 Grant...Fire 
  Weather Zone 076 Haskell...Fire Weather Zone 077 Gray...Fire 
  Weather Zone 084 Morton...Fire Weather Zone 085 Stevens...Fire 
  Weather Zone 086 Seward and Fire Weather Zone 087 Meade.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Turner

For more information from NOAA/National weather service 
visit... http://weather.gov/ddc
3 follow-up statements
327 
WWUS83 KDDC 272040
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
340 PM CDT Sat Mar 27 2021

...Fire Danger Expected Monday Afternoon...

The combination of unseasonably warm temperatures and strong
southwest winds will increase the risk of wildfire spread Monday
afternoon and evening.

KSZ043-044-061>063-074>077-084>087-281200-
/O.CON.KDDC.FW.A.0006.210329T1800Z-210330T0000Z/
Scott-Lane-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-
Morton-Stevens-Seward-Meade-
340 PM CDT Sat Mar 27 2021 /240 PM MDT Sat Mar 27 2021/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 043...044...061...062...063...074...075...
076...077...084...085...086 AND 087...

* Affected Area...In Kansas...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 044 Lane...Fire Weather Zone 061 Hamilton...Fire 
  Weather Zone 062 Kearny...Fire Weather Zone 063 Finney...Fire 
  Weather Zone 074 Stanton...Fire Weather Zone 075 Grant...Fire 
  Weather Zone 076 Haskell...Fire Weather Zone 077 Gray...Fire 
  Weather Zone 084 Morton...Fire Weather Zone 085 Stevens...Fire 
  Weather Zone 086 Seward and Fire Weather Zone 087 Meade.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
825 
WWUS83 KDDC 280650
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
150 AM CDT Sun Mar 28 2021

...Extreme Fire Weather Risk Monday Afternoon...

The combination of unseasonably warm temperatures and strong
southwest winds will increase the risk of wildfire spread early Monday
afternoon and evening through sunset.

KSZ030-031-045-046-064>066-078>081-088>090-282100-
/O.EXB.KDDC.FW.A.0006.210329T1700Z-210330T0100Z/
Trego-Ellis-Ness-Rush-Hodgeman-Pawnee-Stafford-Ford-Edwards-Kiowa-
Pratt-Clark-Comanche-Barber-
150 AM CDT Sun Mar 28 2021

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 
030...031...045...046...064...065...066...078...079...080...081...
088...089 AND 090...

The National Weather Service in Dodge City has issued a Fire
Weather Watch FOR WIND AND LOW RELATIVE HUMIDITY, which is in 
effect from Monday afternoon through Monday evening.

* Affected Area...In Kansas...Fire Weather Zone 030 Trego...Fire 
  Weather Zone 031 Ellis...Fire Weather Zone 045 Ness...Fire 
  Weather Zone 046 Rush...Fire Weather Zone 064 Hodgeman...Fire 
  Weather Zone 065 Pawnee...Fire Weather Zone 066 Stafford...
  Fire Weather Zone 078 Ford...Fire Weather Zone 079 Edwards...
  Fire Weather Zone 080 Kiowa...Fire Weather Zone 081 Pratt...
  Fire Weather Zone 088 Clark...Fire Weather Zone 089 Comanche 
  and Fire Weather Zone 090 Barber.

* Winds...South 20 to 30 mph with gusts up to 40 mph.

* Timing...Monday afternoon and early evening.

* Relative Humidity...As low as 15 percent.

* Temperatures...In the 80s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ043-044-061>063-074>077-084>087-282100-
/O.EXT.KDDC.FW.A.0006.210329T1700Z-210330T0100Z/
Scott-Lane-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-
Morton-Stevens-Seward-Meade-
150 AM CDT Sun Mar 28 2021 /1250 AM MDT Sun Mar 28 2021/

...FIRE WEATHER WATCH NOW IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 
043...044...061...062...063...074...075...076...077...084...085...
086 AND 087...

* Affected Area...In Kansas...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 044 Lane...Fire Weather Zone 061 Hamilton...Fire 
  Weather Zone 062 Kearny...Fire Weather Zone 063 Finney...Fire 
  Weather Zone 074 Stanton...Fire Weather Zone 075 Grant...Fire 
  Weather Zone 076 Haskell...Fire Weather Zone 077 Gray...Fire 
  Weather Zone 084 Morton...Fire Weather Zone 085 Stevens...Fire 
  Weather Zone 086 Seward and Fire Weather Zone 087 Meade.

* Winds...Southwest 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
779 
WWUS83 KDDC 281704
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1204 PM CDT Sun Mar 28 2021

KSZ030-031-043>046-061>066-074>081-084>090-291200-
/O.UPG.KDDC.FW.A.0006.210329T1700Z-210330T0100Z/
/O.NEW.KDDC.FW.W.0009.210329T1700Z-210330T0200Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1204 PM CDT Sun Mar 28 2021 /1104 AM MDT Sun Mar 28 2021/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM
CDT /8 PM MDT/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 030...031...043...044...045...046...061...062...
063...064...065...066...074...075...076...077...078...079...080...
081...084...085...086...087...088...089 AND 090...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Monday. The Fire
Weather Watch is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 030 Trego...Fire 
  Weather Zone 031 Ellis...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 044 Lane...Fire Weather Zone 045 Ness...Fire 
  Weather Zone 046 Rush...Fire Weather Zone 061 Hamilton...Fire 
  Weather Zone 062 Kearny...Fire Weather Zone 063 Finney...Fire 
  Weather Zone 064 Hodgeman...Fire Weather Zone 065 Pawnee...
  Fire Weather Zone 066 Stafford...Fire Weather Zone 074 
  Stanton...Fire Weather Zone 075 Grant...Fire Weather Zone 076 
  Haskell...Fire Weather Zone 077 Gray...Fire Weather Zone 078 
  Ford...Fire Weather Zone 079 Edwards...Fire Weather Zone 080 
  Kiowa...Fire Weather Zone 081 Pratt...Fire Weather Zone 084 
  Morton...Fire Weather Zone 085 Stevens...Fire Weather Zone 086 
  Seward...Fire Weather Zone 087 Meade...Fire Weather Zone 088 
  Clark...Fire Weather Zone 089 Comanche and Fire Weather Zone 
  090 Barber.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Timing...Monday afternoon and evening.

* Relative Humidity...As low as 10 percent.

* Temperatures...In the 80s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this fire weather watch went out at Mar 27, 12:05 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 27, 12:05 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1205 PM CDT Sat Mar 27 2021

...Updated Short Term...

.SHORT TERM...(This afternoon through Sunday night)
Issued at 1205 PM CDT Sat Mar 27 2021

A dry positively-tilted trough was passing through SW KS at
midday, with nothing more than a few passing clouds. North winds
were elevated at midday, averaging 20-30 mph behind this morning's
cold front. Despite modest cool advection, temperatures will still
get within a few degrees of 60 at most locations this afternoon.

North winds will diminish rapidly around sunset. A perfectly clear
sky and light NW winds will promote strong radiational cooling.
Temperatures sunrise Sunday will be well down into the 20s NW
zones, near freezing at Dodge City, and mid 30s in Barber county.

Models show the atmosphere warming strongly Sunday. Heights and
thickness rebound significantly over Saturday, and NAM/GFS both
show a net increase of +6 to +7C at 850 mb. Given full sunshine,
zero clouds, and downsloping SWly winds of 10-20 mph by afternoon,
increased max temp grids to the warmest guidance. Afternoon highs
in the upper 60s and lower 70s will be common for a fabulous early
spring Sunday.

A low level jet is forecast to develop Sunday night, as flow aloft
becomes zonal, in response to a strong trough entering the
northern Rockies. South winds will remain elevated Sunday night
and early Monday, keeping the boundary layer mixed and preventing
radiational cooling in a very warm airmass (850 mb temperature
+16C sunrise Monday). As such, temperatures will hold in the 40s
all night at many locations.

.LONG TERM...(Sunday through Friday)
Issued at 1240 AM CDT Sat Mar 27 2021

A drier pattern is likely through the remainder of the weekend into
early next week as weak ridging aloft transitions east through the
Northern Plains into the Great Lakes Region. Medium range models do
indicate an upper level trough kicking out of the Northern Rockies
into the the Northern Plains late Monday, sending an attendant cold
front through western Kansas Monday night. However, a generally dry
frontal passage is expected with what looks to be a lack of
moisture/instability across the high plains of western Kansas.
Prevailing southerlies will draw warmer air into the area Sunday,
pushing H85 temperatures up around 10-13C. Expect afternoon highs
well up into the 60s(F) to possibly near 70F in some locations.
The warming trend continues into Monday with highs generally in the
70s(F) to possibly the lower 80s(F). Another cold front projected to
move through sometime Monday evening/early Tuesday will bring another
surge of cooler air into the high plains, likely dropping temperatures
below normal for the season.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1024 AM CDT Sat Mar 27 2021

VFR/SKC will continue through this TAF cycle. Strong north winds
will continue through 00z Sun, with gusts near 30 kts. Winds will
diminish rapidly at sunset, with light NW winds prevailing
overnight. After 15z Sun, expect SW winds to return to the
airports at 10-20 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  32  69  43 /   0   0   0   0
GCK  60  30  68  40 /   0   0   0   0
EHA  61  30  68  41 /   0   0   0   0
LBL  62  29  68  40 /   0   0   0   0
HYS  61  32  71  44 /   0   0   0   0
P28  63  36  70  44 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...JJohnson
AVIATION...Turner
Hazardous weather outlook, Mar 27, 3:20 AM CDT, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
320 AM CDT Sat Mar 27 2021

KSZ030-031-043>046-061>066-074>081-084>090-280830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
320 AM CDT Sat Mar 27 2021 /220 AM MDT Sat Mar 27 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Gusty north winds and lower relative humidity will create an elevated
fire weather risk this afternoon, especially across west central and
extreme southwest Kansas. Outdoor burning is discouraged.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Gusty south-southwest winds and low relative humidity will create
elevated to near-critical fire weather conditions Monday. Outdoor
burning is discouraged.

Days 2-7 Hazards
----------------
* Sunday
  - Non thunderstorm wind: Limited risk
  - Freeze: Extreme risk
  - Fire weather: Limited risk

* Monday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Extreme risk

* Tuesday
  - Non thunderstorm wind: Limited risk
  - Freeze: Extreme risk
  - Fire weather: Elevated risk

* Wednesday
  - Freeze: Extreme risk
  - Fire weather: Elevated risk

* Thursday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Nearby

Fire Weather Watches in Kansas, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.